Hail, Chester
- When
- December 17, 7:15 PM CST to 7:20 PM CST
- Where
- Chester County, 1 mi W of Henderson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.430, -88.688
A mid level trough moved across the Mid-South during the afternoon of December 17, 2012. Scattered showers and thunderstorms developed across West Tennessee and produced isolated nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A mid level trough moved across the Mid-South during the afternoon of December 17, 2012. Scattered showers and thunderstorms developed across West Tennessee and produced isolated nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 17, 5:36 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 536 PM CST MON DEC 17 2012 .UPDATE... UPDATED FOR THE 00Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 344 PM CST MON DEC 17 2012/ DISCUSSION... CURRENTLY ACROSS THE MIDSOUTH REGION...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE TENNESSEE RIVER VALLEY AS THE UPPER TROUGH LIFTS NORTHEASTWARD OVER THE OHIO VALLEY REGION. AS A RESULT...PARTLY CLOUDY SKIES ARE BEGINNING TO DOMINATE ACROSS THE MIDSOUTH. TEMPERATURES ARE GENERALLY IN THE MID TO UPPER 50S WITH COOLER TEMPERATURES FURTHER EAST ADJACENT TO SHOWER ACTIVITY. MONDAY NIGHT THROUGH THURSDAY...KEPT PATCHY FOG IN THE FORECAST FOR PORTIONS OF NORTHEAST MISSISSIPPI FOR TOMORROW MORNING DUE TO RECENT RAINFALL INCREASING BOUNDARY LAYER MOISTURE...AND CALMING WINDS. SURFACE HIGH PRESSURE WILL BUILD IN BEHIND THE PASSING UPPER TROUGH ALLOWING FOR PLEASANT WEATHER OVER THE NEXT TWO DAYS. HIGH PRESSURE WILL MIGRATE EASTWARD DURING THE DAY ON TUESDAY PROMOTING A GRADUAL WARMING TREND AS SOUTHERLY FLOW RETURNS. TEMPERATURES WILL REACH INTO THE UPPER 50S TO LOWERS 60S ON TUESDAY...AND EVENTUALLY NEAR 70 ON WEDNESDAY. MEANWHILE...NAM AND GFS GUIDANCE SEEM TO BE IN GOOD AGREEMENT WITH REGARDS TO A DEEPENING UPPER TROUGH EJECTING OUT OF THE SOUTHERN ROCKIES AND INTO THE CENTRAL PLAINS. UPPER LEVEL HEIGHT FALLS WILL RAPIDLY TRANSITION TO THE SURFACE RESULTING IN A DEEPENING SURFACE LOW OVER THE TEXAS OKLAHOMA PANHANDLE EARLY ON WEDNESDAY. AS MENTIONED ABOVE...AHEAD OF THIS FEATURE A MODEST WARM AIR ADVECTION REGIME WILL BE USHERING IN WARMER MORE MOIST AIR FROM THE GULF. SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP OVER CENTRAL ARKANSAS ON WEDNESDAY EVENING AS THE SYSTEM APPROACHES... QUICKLY ORGANIZING INTO A LINE...OR SERIES OF BROKEN LINE SEGMENTS. ALTHOUGH INSTABILITY COULD BE A LIMITING FACTOR...SOME SEVERE THUNDERSTORM DEVELOPMENT LOOKS TO BE POSSIBLE ALONG THE ADVANCING LINE...ESPECIALLY ALONG AND SOUTH OF I40 WHERE THE AIR MASS WILL REMAIN MORE MOIST. WILL MENTION IN THE HWO THAT THE MAIN THREATS WITH ANY OF THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. BY AROUND 06Z- 09Z THURSDAY MORNING...THE SURFACE LOW WILL BE EJECTING NORTHWARD TOWARDS THE GREAT LAKES REGION AS THE SYSTEM BEGINS TO OCCLUDE...WHICH WILL LIKELY CUTOFF THE WARM SECTOR. BY THAT TIME...ANY ONGOING ACTIVITY WILL LIKELY WEAKEN THUS ELIMINATING AN FURTHER SEVERE THREAT. THE REMAINING SHOWER ACTIVITY WILL PUSH EAST OF THE TENNESSEE RIVER VALLEY BY NO LATER THAN 18Z ON THURSDAY. BEHIND THE FRONT...SKIES WILL CLEAR AND TEMPERATURES WILL COOL ALL DAY...EVENTUALLY DROPPING INTO THE UPPER 20S TO LOWER 30S BY FRIDAY MORNING. FRIDAY THROUGH SUNDAY...HIGH PRESSURE WILL BUILD OVER THE ARKLATEX REGION EARLY ON FRIDAY AND ALMOST IMMEDIATELY BEGIN MIGRATING EASTWARD. AS THIS OCCURS...SKIES WILL REMAIN MOSTLY CLEAR AND GRADUAL WARMING WILL TAKE PLACE AS SOUTHERLY FLOW RETURNS TO THE MIDSOUTH REGION. EXPECT HIGHS NEXT WEEKEND TO REBOUND BACK INTO THE MID 50S. CDG && .AVIATION... 00Z TAF CYCLE A MID LEVEL SHORTWAVE AND ASSOCIATED SURFACE COLD FRONT CONTINUES TO DEPART THE MID SOUTH THIS EVENING. SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO THE REGION WITH CONTINUED BROAD UPPER TROUGHING OVERNIGHT. LOW LEVEL STRATUS HAVE DEVELOPED OVER WEST TENNESSEE THIS EVENING...IMPACTING THE KMKL TERMINAL FOR THE NEXT FEW HOURS. DRIER LOW LEVEL AIRMASS ADVECTED IN BY GUSTY NORTHWEST WINDS SHOULD ERODE AWAY ANY REMAINING STRATUS BY MID EVENING. PLAN TO MAINTAIN LOW END MVFR CIGS AT KMKL THROUGH 02Z. OTHERWISE...MOSTLY CLEAR SKIES SHOULD PREVAIL AT ALL OTHER SITES AND DEVELOP AT KMKL AFTER 02Z WITH VFR CIGS AND VSBYS ANTICIPATED THROUGH THE OVERNIGHT PERIOD. GUSTY NORTHWEST WINDS EARLY THIS EVENING WILL DIMINISH AND BECOME LIGHT WESTERLY LATER THIS EVENING...PERSISTING THROUGH SUNRISE. VFR CIGS/VSBYS ARE ANTICIPATED AT ALL SITES ON TUESDAY WITH WINDS INCREASING FROM THE SOUTH AND SOUTHWEST...BECOMING INCREASINGLY GUSTY BY TUESDAY AFTERNOON. JLH && .PRELIMINARY POINT TEMPS/POPS... MEM 43 62 45 69 / 10 0 0 10 MKL 36 61 40 67 / 10 0 0 10 JBR 37 59 42 64 / 10 0 0 20 TUP 38 62 41 68 / 10 0 0 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 352 PM CST MON DEC 17 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-190000- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 352 PM CST MON DEC 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG COLD FRONT WILL PUSH ACROSS THE MIDSOUTH WEDNESDAY NIGHT. A LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH ACROSS THE MIDSOUTH AND SOME STRONG TO POSSIBLY SEVERE STORMS MAY OCCUR. THE MAIN THREATS WITH ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY NIGHT. CDG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 123 PM CST MON DEC 17 2012 TNZ053>055-171945- CHESTER TN-DECATUR TN-HENDERSON TN- 123 PM CST MON DEC 17 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 145 PM CST FOR... WEST CENTRAL DECATUR COUNTY IN TENNESSEE... NORTHEASTERN CHESTER COUNTY IN SOUTHWEST TENNESSEE... SOUTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO NICKEL SIZE HAIL WAS LOCATED OVER HENDERSON AT 122 PM CST...MOVING EAST AT 35 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS THUNDERSTORM. NICKEL SIZE HAIL WAS REPORTED WEST OF HENDERSON AT 120 PM. PEOPLE IN CHESTER...DECATUR AND HENDERSON COUNTIES...INCLUDING LOCATIONS NEAR HENDERSON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES BEECH LAKE...PIN OAK LAKE AND PINE LAKE. && LAT...LON 3549 8814 3537 8868 3545 8871 3570 8822 TIME...MOT...LOC 1922Z 251DEG 29KT 3544 8858 TLSJR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
125 PM CST MON DEC 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM LIGHTNING HENDERSON 35.44N 88.65W
12/17/2012 CHESTER TN TRAINED SPOTTER
LIGHTNING STRUCK A LARGE TREE SETTING IT ON FIRE ON
UNIVERSITY STREET IN HENDERSON.
0120 PM HAIL 1 W HENDERSON 35.44N 88.67W
12/17/2012 M0.88 INCH CHESTER TN TRAINED SPOTTER
NICKEL SIZED HAIL FOR A SHORT PERIOD...MOSTLY PEA SIZED.
&&
MRMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
133 PM CST MON DEC 17 2012
TNZ092-172000-
HARDIN TN-
133 PM CST MON DEC 17 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CST FOR...
NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL WAS LOCATED 2 MILES
EAST OF SAVANNAH AT 133 PM CST...MOVING EAST AT 35 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
PEOPLE IN HARDIN COUNTY...INCLUDING LOCATIONS NEAR SAVANNAH...SHOULD
MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3517 8823 3527 8828 3539 8802 3536 8800
3531 8801 3529 8797 3522 8797
TIME...MOT...LOC 1933Z 251DEG 31KT 3525 8813
TLSJRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
149 PM CST MON DEC 17 2012
TNZ054-055-092-172015-
DECATUR TN-HARDIN TN-HENDERSON TN-
149 PM CST MON DEC 17 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CST FOR...
SOUTHERN DECATUR COUNTY IN TENNESSEE...
NORTHWESTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHEASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 5
MILES NORTHEAST OF SARDIS AT 150 PM CST...MOVING EAST AT 35 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
PEOPLE IN DECATUR...HARDIN AND HENDERSON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
&&
LAT...LON 3547 8800 3547 8802 3544 8804 3537 8836
3542 8836 3557 8832 3566 8802 3560 8802
3553 8797 3550 8797
TIME...MOT...LOC 1950Z 255DEG 31KT 3551 8820
TLSJRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 445 PM CST MON DEC 17 2012 TNZ053>055-091-092-172300- CHESTER-DECATUR-HARDIN-HENDERSON-MCNAIRY- 445 PM CST MON DEC 17 2012 ...ISOLATED COLD AIR FUNNELS POSSIBLE THROUGH 5 PM... SCATTERED SHOWERS MOVING INTO THE TENNESSEE RIVER VALLEY SOUTH OF INTERSTATE 40 MY PRODUCE A FEW COLD AIR FUNNELS THROUGH 5 PM. COLD AIR FUNNELS ARE CAUSED BY VERY COLD AIR IN THE UPPER ATMOSPHERE AND ARE USUALLY TRANSIENT IN NATURE. THEY VERY RARELY TOUCH DOWN AND ARE VERY RARELY ASSOCIATED WITH SEVERE WEATHER. PWB
The Memphis radar (KNQA), 108 km away, was scanning. The volume nearest the first event began at 01:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422897.